Kentucky, 2003

Flash Flood in Kentucky, August 11, 2003

August 11, 2003 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 11, 1:45 PM EST, 3 hours earlier.

Area forecast discussion, Aug 11, 1:45 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
245 PM EDT MON AUG 11 2003

EARLY THIS WEEK...PERSISTENCE. MORNING FOG...ISOLATED AFTERNOON AND
EVENING SHRA/TSRA...HIGHS IN THE MID 80S AND LOWS IN THE MID 60S.
WILL EXTEND THE PERIOD OF PCPN LATER INTO THE NIGHT AS THE STORMS
HAVE BEEN HOLDING ON LONGER. COOLING STORMS FROM THE TOP WITH
EVENING RADIATION HAS THE SAME EFFECT AS WARMING FROM BELOW TO
INCREASE THE LAPSE RATE.

MID WEEK...WED/THU. FINALLY A CHANGE TO THE UA PATTERN WITH A
SHEARING OF THE PERSISTENT TROF OVER THE EAST COAST. RIDGE BUILDS IN
AND FORMS A CLOSED LOW THAT RETROGRADES TO AR WHILE THE NRN PORTION
FILLS AND SHIFTS TO ERN CANADA. TEMPS NEARLY THE SAME AND THE MODELS
TRY TO KEEP A WEAKNESS IN THE RIDGE OVER THE AREA. THIS COULD MEAN
THAT SHRA/TSRA COULD STAY IN THE PICTURE THRU THU. HAVE PLACED A
SLGHT CHC OF DIURNAL TSRA THRU THU EVENING.

EXTENDED...FRI AND BEYOND. TEMPORARY DRY SPELL WITH THE ERN RIDGE
SHOULD HOLD THRU THE WEEKEND. TEMPS WILL START TO RISE SLIGHTLY BY
THIS TIME WITH HIGHS REACHING THE UPPER 80S. THIS IS MORE IN LINE
WITH TYPICAL AUGUST WX. MODELS HINTING TO A RETURN TO ERN TROF AFTER
MID WEEK...NEXT WEEK WHICH COULD SPELL MORE RAINY WX ON THE HORIZON.

.JKL...NONE.

DUSTY

----------------------------------------------------------------
PREVIOUS DISCUSSIONS FOLLOW
------------------------------------------------------

1050 AM EDT MON AUG 11 2003

ESSENTIALLY NO CHANGES TO THE GRIDS...AND WITH THE EXCEPTION OF THE
ELIMINATION OF FOG WORDING IN THE  MORNING PERIOD...NO CHANGES TO
THE ZONES EITHER.

TEMPERATURES WERE RIGHT ON TARGET THROUGH THE SHORT TERM. TODAYS
POPS ALSO LOOK VERY GOOD...ALL ON THE ORDER OF 50 CWA WIDE. THIS WAS
AS THE RESULT OF SOME PRETTY NICE LOOKING SOUNDINGS WITH CAPES
NEARING 2000 J/KG AND MINIMAL TO NO CAP IN CONJUNCTION WITH SOME
SHORTWAVE MID-LEVEL ENERGY SWEEPING THROUGH COME NEAR THE TIME OF
BEST DIURNAL HEATING.

BELIEVE...AS PREVIOUS FORECASTER HIGHLIGHTED...THAT THE POSSIBILITY
OF HEAVY RAINS EXISTS TODAY WITH DESCENT PWS. ALSO...SOME ISOLATED
HAIL IS A POSSIBILITY GIVEN SOUNDINGS IN GENERAL..AND SPECIFICALLY
BECAUSE OF LOWER WB FREEZING LEVELS TODAY THAN YESTERDAY.

COREY

------------------------------------------------------

500 AM EDT MON AUG 11 2003

UPPER LOW REMAINS CENTERED OVER THE CVG AREA...WITH A TROUGH AXIS
EXTENDING FROM EASTERN CANADA INTO THE GULF OF MEXICO. A FEW SW/VS
ARE ROTATING AROUND THIS MAIN SYSTEM...ONE IN WV ONE IN MO AND
ANOTHER OVER IA.  AT THE SFC...HIGH PRESSURE WAS OVER THE NORTHERN
PLAINS...WITH A COLD FRONT EXTENDING FROM ONTARIO DOWN TO NEAR CORD
AND INTO KS. A TROUGH/WEAK WAVY SFC FRONT WAS LOCATED FROM THE MID
ATLANTIC STATES DOWN EAST OF THE APPALACHIANS DOWN INTO FL. SOME FOG
WAS OVER THE REGION THIS AM...BUT GENERALLY LESS THAN PREVIOUS
MORNINGS. PATCHY MID CLOUDS WERE OVER THE CENTRAL PART OF THE CWA. A
FEW SHOWERS POPPED UP OVERNIGHT JUST WEST OF THE CWA NEAR LEX AND
NEAR LK CUMBERLAND. WEAK INVERTED TROUGH EXTENDS N FROM NEAR THE TYS
AREAS THROUGH THE CENTRAL PART OF THE CWA.

EXPECT MORNING FOG AND LOW CLOUDS TO GRADUALLY ERODE BY MID MORNING.
WITH COLD POOL ALOFT...EXPECT BUILDING CU BY AFTERNOON WITH
SCATTERED SHRA/TSRA. PWS REMAIN NEAR 1.5 ESPECIALLY OVER THE SOUTH
AND EAST PER MODEL DATA/0Z SOUNDINGS. STORM MOTIONS SHOULD BE A BIT
FASTER TODAY WITH STRONGER MID LEVEL WINDS. LAPSE RATES WILL BE
RATHER STEEP THIS AFTERNOON AND LITTLE IF ANY CAP WILL BE PRESENT.
SBCAPES SHOULD RISE TO BETWEEN 1500 AND 2000 J/KG THIS AFTERNOON.
SHEAR WILL BE A RATHER WEAK VEERING PROFILE. GIVEN PAST COUPLE OF
DAYS WITH SOME FLASH FLOODING AND EVEN ISOLATED SVR STORMS...FEEL
THAT A FEW STORMS WITH LARGE HAIL AND STRONG GUSTY WINDS ARE NOT OUT
OF THE QUESTION. REGION IS NOT HIGHLIGHTED IN THE SWODY1...BUT WILL
MENTION THE SMALL RISK OF SVR STORMS IN HWO. ALSO WILL HIGHLIGHT
POSSIBILITY OF HVY RAIN IN HWO. WENT WITH HIGHS NEAR MAV GUIDANCE
WHICH HAS BEEN SLIGHTLY BETTER THAN FWC GUIDANCE FOR HIGHS
LATELY...WHILE THE COOLER MET WAS DISCOUNTED AS IT HAS BEEN RUNNING
TOO COOL LATELY. WITH WEAK LOW LEVEL PRESS GRADIENT AND LIGHT WINDS
THERE WILL BE SOME HAZE THIS AFTERNOON AS WELL. DID NOT INCLUDE IT IN
ZONES...BUT HAVE IN TAFS. LATER SHIFTS MAY WANT TO IF VIS IS
RESTRICTED AS MUCH AS YESTERDAY. KEPT 50 POPS GOING FOR TODAY.

FOR TONIGHT...EXPECT CONVECTION TO DIE AFTER MIDNIGHT...GENERALLY BY
3Z AS HAS BEEN THE CASE LATELY. AREAS THAT SEE RAIN TODAY WILL BE
PRONE TO FOG...PERHAPS DENSE LATER TONIGHT. META TRIES TO MOVE AN
INVERTED TROUGH/WARM FRONT NORTH TONIGHT. THIS COULD LEAD TO SOME
SHRA LATE AT NIGHT NEAR VA AND TN BORDER. NOT REAL CONFIDENT IN THIS
SCENARIO ATTM. WENT WITH LOWS NEAR THIS AMS READINGS WHICH IS NEAR
GUIDANCE VALUES.

TUE THROUGH WED...TROUGH AXIS REMAINS TO OUR W. INVERTED TROUGH/WARM
FRONT MOVES WEST ACROSS THE REGION AS THE SW/VS TO OUR W DIVE SOUTH
AND HELP CUTOFF THE LOW FURTHER SW OVER THE MS VALLEY. WITH DAYTIME
HEATING...SLIGHTLY DEEPER MOISTURE AND SWV/S POSSIBLY ROTATING
AROUND THE UPPER LOW CROSS THE REGION KEPT IN CHANCE POPS. WENT WITH
PATCHY FOG AGAIN ON TUE NIGHT...WITH LOWS SIMILAR TO TONIGHT.
WED...HEIGHTS RISE DURING THE DAY...BUT SFC BOUNDARY WILL REMAIN
NEAR THE REGION. ATMOSPHERE MAY GENERALLY BE CAPPED...BUT CONTINUED
SLIGHT CHANCE TO CHANCE DIURNALLY DRIVEN POPS. HIGHS WILL BE NEARING
THE MID 80S...NORMAL FOR MID AUGUST.

EXTENDED...SIGNIFICANT HEIGHT RISES OVER THE REGION AS UPPER LOW
RETROGRADES FURTHER SW INTO TX...WHILE RIDGING WORKS INTO THE GREAT
LAKES AND SE. BY  SUN...THE ECMWF HAS A CUTOFF ALONG THE GULF
COAST...WHILE THE MRF HAS RIDGING EXTENDING FROM CA EAST INTO THE TN
VALLEY...WITH CUTOFF OVER NM. THE FIRST COULD BRING THE CHANCE OF PM
SHRA/TSRA...WHILE THE SECOND WOULD BRING DRY WX. WENT WITH
PERSISTENCE FOR NOW. LATER SHIFTS WILL HAVE MORE GFS RUNS TOO LOOK
AT. A SHRA/TSRA COULD NOT BE COMPLETELY RULED OUT ON THU WITH SWV/S
MOVING BY. HOWEVER...KEPT DRY FORECAST GOING THEN. WITH HIGH HEIGHTS
AND WARMING 8H TEMPS...WENT WITH 85 TO 90 ON FRI EXCEPT HARLAN AND
LETCHER COUNTIES (HIGHER TERRAIN) AND UPPED HIGHS ON SAT AND SUN
ABOUT ONE DEGREE FROM PREVIOUS FORECAST.

PELTON

--------------------------------------------------------------------

1130 PM EDT SUN AUG 10 2003

CURRENT FORECAST PRETTY MUCH ON TRACK...EXCEPT FOR THE PESKY
BOUNDARIES LEFT AROUND HELPING TO SPARK ISOLATED TSRA...JUST LIKE
THE LAST SEVERAL NIGHTS.  SO WILL KEEP A 20 POP IN FOR THE OVERNIGHT
PERIOD.  THE REST OF THE FORECAST WILL REMAIN INTACT.

.JKL...NONE.

HEINLEIN
Hazardous weather outlook, Aug 11, 5:23 AM EST, 11 hours 22 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
623 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING ARE
POSSIBLE THIS AFTERNOON AND EVENING. A FEW STORMS COULD ALSO PRODUCE HAIL
AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY. LOCALLY HEAVY
RAIN AND FREQUENT LIGHTNING ARE POSSIBLE FROM ANY STORMS THAT DEVELOP
ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT ANY FLOODING...HAIL OR DAMAGING WINDS WHICH
ARE OBSERVED.

PELTON

The radar

The Jackson,KY radar (KJKL), 58 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Estill

When
August 11, 4:45 PM EST to 6:00 PM EST
Where
Estill County, 2 mi N of Fox
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

Noland Creek Road was washed out near a low water crossing due to high and fast flowing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333857.